Cyanosis Due to Methemoglobinemia Induced by Topical Anesthesia in a Premature Infant

Author(s): Georgios Eleftheriou*, Raffaela Butera, Felicia Varsalone, Federica Nociforo, Cristina Vercellati

Journal Name: Current Drug Therapy

Volume 12 , Issue 1 , 2017

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

Background: Methemoglobinemia is a rare cause of cyanosis in pediatric patients and may arise as a result of a genetic defect in red blood cell metabolism or hemoglobin structure, or it may be acquired following exposure to various oxidant drugs or toxins. It is characterized by increased quantities of hemoglobin in which the iron of heme is oxidized to the ferric (Fe3+) form.

Case Report: We describe a case of a premature infant who developed cyanosis after dermal application of 1 gram of a eutectic mixture of lidocaine 2.5% and prilocaine 2.5% ointment before the insertion of a central venous catheter for parenteral nutrition. Eight hours after dermal application, his methemoglobin levels were 24.6% and was given an intravenous methylene blue infusion which promptly cleared his cyanosis and restored tissue oxygenation. The samples were analyzed for methemoglobin reductase enzyme activity. The initial enzyme activity level was 14.8 IU/g. Seven months later, the activity level of methemoglobin reductase was repeated and resulted normal (25.7 IU/g).

Conclusion: We conclude that a light inadvertent miscalculation of the dose can lead to serious adverse effect, such as in our case. Because preterm neonates are easily overdosed for low weight routinely use of EMLA should be carefully evaluated.

Keywords: Cyanosis, methemoglobinemia, EMLA, intoxication, methylene blue, local anesthesia.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 12
ISSUE: 1
Year: 2017
Page: [73 - 76]
Pages: 4
DOI: 10.2174/1574885511666161031102001
Price: $65

Article Metrics

PDF: 20
HTML: 1